Alabama, 2015

Heavy Snow in Alabama, February 25, 2015

February 25, 2015 · NWS BMX · 14 events in 14 counties and zones

On Wednesday, February 25, 2015, many Alabamians across the northern one-third of Alabama experienced a significant snowstorm. Much of northern half of the state experienced snow during the afternoon and evening hours of the 25th, with totals of 1 - 2 inches along the Interstate 20 corridor, increasing to 5 - 12 inches across the far northern tier of central Alabama counties.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Wednesday, February 25, 2015, many Alabamians across the northern one-third of Alabama experienced a significant snowstorm. Much of northern half of the state experienced snow during the afternoon and evening hours of the 25th, with totals of 1 - 2 inches along the Interstate 20 corridor, increasing to 5 - 12 inches across the far northern tier of central Alabama counties. The highest snowfall measurement came from Guin, Alabama, with 12.7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 25, 10:49 AM CST, 11 minutes earlier.

Area forecast discussion, Feb 25, 10:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 AM CST WED FEB 25 2015

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

HAVE REPLACED THE WINTER STORM WARNING ALONG THE SOUTHERN EDGE
WITH A WINTER WEATHER ADVISORY. CURRENT OBSERVATIONS AND MODEL
TRENDS SUGGEST A GREATER SURGE OF WARM AIR AT 850-700MB ESPECIALLY
ACROSS OUR EASTERN HALF. SNOW TOTALS ALONG THE SOUTHERN EDGE OF
THE WINTER STORM WARNING WILL LIKELY BE CUT DOWN BY PRECIPITATION
WAFFLING BETWEEN RAIN...SLEET...AND SNOW. FOR THE SOUTHERNMOST
COUNTIES CURRENTLY LEFT IN THE WARNING AREA...ONLY THE
NORTHERNMOST PORTIONS OF THOSE COUNTIES ARE EXPECTED TO REACH
WARNING CRITERIA. SIGNIFICANT SNOW OR SLEET REMAINS LIKELY FROM
THOSE AREAS NORTHWARD...WHERE PROFILES ARE ALREADY COLD ENOUGH TO
SUPPORT THOSE P-TYPES. THINGS WILL GET INTERESTING THIS AFTERNOON
AND EVENING NEAR THE BACK EDGE OF THE PRECIPITATION AS THE 500MB
VORT MAX APPROACHES. INTENSE RATES COULD CAUSE RAIN AND SLEET TO
SWITCH TO HEAVY SLEET OR SNOW ALONG THE I-20 CORRIDOR.

87/GRANTHAM

&&

.PREV DISCUSSION...
/ISSUED 700 AM CST WED FEB 25 2015/

TAKING A LOOK AT THE MORNING SOUNDING...WE CAME IN A BIT WARMER
ALOFT THAN EXPECTED.  HOWEVER...WE WERE DRIER AS WELL...SUGGESTING
THAT THE WET BULBING EFFECTS WILL BE CRITICAL TO THE FORECAST.
THIS IS NOTHING NEW...BUT MOST PROJECTIONS ALOFT STARTED AT
ABOUT +4...WHERE OUR SOUNDING CAME IN AT +8 AT 800MB. SINCE THERE
IS LITTLE TO NO COLD AIR ADVECTION PROCESSES TO HELP OUT THE
FROZEN PRECIP...WE WILL HAVE TO RELY COMPLETELY ON DYNAMICAL OR
MECHANICAL COOLING...THAT IS FORCING COLDER AIR ALOFT DOWNWARD
THROUGH HEAVY PRECIP PROCESSES.

OTHERWISE...THE START TIME TO THE MOISTENING IS LOOKING QUICKER
THAN  EXPECTED WHICH WILL POSSIBLY NOT ALLOW ALL THAT MUCH IN THE
WAY OF SURFACE WARMING. BIG DIFFERENCE BETWEEN EET AT 35/23 AND
BHM 32/22...AS BHM WOULD WET BULB SEVERAL DEGREES BELOW FREEZING
AS LONG AS ANY PRE-PRECIP WARMING IS NOT TOO DRAMATIC.

WE ARE MOVING FROM THE MODELS TO OBSERVATIONS. WE WILL LAUNCH 1 OR
2 SPECIAL BALLOON RUNS TO TRY AND ASSESS MOVING FORWARD. FORECAST
WILL REMAIN THE SAME...BUT WITH WARMER TEMPS ALOFT AND COOLER
SURFACE WET BULBING...BE EXTREMELY WEARY OF SLEET AT THE ONSET AND
POSSIBLY SLEET FOR THE DURATION IN SOME LOCATIONS ALONG THE
SOUTHERN END OF THE WARNING. MY TWO RULES FROM HERE GOING FORWARD
WILL BE TO WATCH SURFACE AND 850MB TEMPS AND DEWPOINTS...WHICH ARE
BEST ASSESSED THROUGH OBSERVATIONAL DATA.

LAST POINT...THE PRECIPITATION IS EXTREMELY HEAVY...CONVECTIVE IN
SOME CASES...SO THE DYNAMICAL PROCESSES WILL BE AMPED
SIGNIFICANTLY COMPARED TO OUR TYPICAL WINTER EVENTS. KEEP THIS
IN MIND...THAT COOLING THE COLUMN WILL OCCUR QUICKLY AND IT WILL
LIKELY MODIFY ANY FORECAST SOUNDINGS PROJECTED. USING FORECAST
SOUNDINGS WILL BE A VERY DANGEROUS PROPOSITION FROM HERE FORWARD.

17/KLAWS

&&

.AVIATION...
12Z TAF DISCUSSION.

BIG CHANGES COMING TO TAF SITES ACROSS THE AREA AS THE STORM
SYSTEM CROSSES MISSISSIPPI AND MOVES INTO ALABAMA THIS MORNING.
RIGHT NOW VFR CONDITIONS ARE PRESENT AT ALL SITES. AS A SURFACE
LOW PRESSURE SYSTEM MOVES ALONG THE NORTHERN GULF COAST WITH
PRECIPITATION MOVING INTO THE TERMINALS AFTER 15Z. A WINTRY MIX
OF PRECIPITATION IS EXPECTED AT THE NORTHERN SITES WITH JUST RAIN
AT KMGM AND KTOI. THE NORTHERN TERMINALS WILL BE RIGHT ON THE
TRANSITIONS FROM RAIN TO SNOW AND HAVE KEPT A MIXTURE IN THE TAFS.
REGARDLESS...IFR CONDITIONS WILL BE POSSIBLE AT ALL THE TERMINALS
SITES AFTER 17-18Z. CEILINGS WILL LOWER EVEN MORE AFTER 3Z TO LIFR
CONDITIONS...BUT THE RAIN/SNOW WILL BE ENDING.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     35  29  42  25  40 / 100 100  10  10  10
ANNISTON    35  30  43  26  41 / 100 100  10  10  10
BIRMINGHAM  34  28  43  26  41 / 100  90  10  10  10
TUSCALOOSA  35  29  45  26  42 / 100  60  10  10  10
CALERA      36  30  44  28  43 / 100  80  10  10  10
AUBURN      43  34  47  31  47 / 100 100  10  10  10
MONTGOMERY  43  34  47  31  49 / 100  80  10  10  10
TROY        45  35  47  32  50 / 100  90  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING COUNTIES: BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...
ETOWAH...FAYETTE...JEFFERSON...LAMAR...MARION...PICKENS...ST.
CLAIR...TUSCALOOSA...WALKER...WINSTON.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING COUNTIES: BIBB...CLAY...RANDOLPH...SHELBY...TALLADEGA.

WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
FOLLOWING COUNTIES: GREENE...HALE...SUMTER.

&&
Hazardous weather outlook, Feb 25, 4:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 AM CST WED FEB 25 2015

ALZ011>015-017>050-261330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
430 AM CST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM SYSTEM WILL MOVE THROUGH AND HAS THE POTENTIAL TO
PRODUCE ACCUMULATING SNOW AND SLEET WITH 2 TO 6 INCHES
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS...ACROSS THE NORTHERN HALF
OF CENTRAL ALABAMA BY TONIGHT. THE GREATEST IMPACTS ARE EXPECTED
TO BE IN THE COUNTIES NEAR AND NORTH OF INTERSTATE 20 BEGINNING
LATE THIS MORNING AND CONTINUING THROUGH TONIGHT. GIVEN THE EXPECTED
TRACK AND INTENSITY OF THIS SYSTEM...THERE WILL LIKELY BE A TIGHT
GRADIENT IN ACCUMULATING WINTER PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Feb 25, 9:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     SLEET            BIRMINGHAM              33.53N 86.80W
02/25/2015  E0.00 INCH       JEFFERSON          AL   AMATEUR RADIO

            SLEET NOW FALLING ACROSS THE BIRMINGHAM METRO...INCLUDING
            SYLVAN SPRINGS...HOMEWOOD...CAHABA HEIGHTS.

&&

HA
Local storm report, Feb 25, 9:28 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
928 AM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     SLEET            WESTOVER                33.35N 86.54W
02/25/2015  E0.00 INCH       SHELBY             AL   EMERGENCY MNGR

            SLEET NOW FALLING ACROSS PORTIONS OF SHELBY COUNTY,
            INCLUDING WESTOVER AND CALERA

&&

HA
Local storm report, Feb 25, 9:30 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 AM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     SLEET            MILLPORT                33.56N 88.08W
02/25/2015  E0.00 INCH       LAMAR              AL   BROADCAST MEDIA

            SLEET FALLING ACROSS LAMAR COUNTY.

&&

HA
Local storm report, Feb 25, 10:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 AM CST WED FEB 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             WINFIELD                33.93N 87.80W
02/25/2015  E0.0 INCH        MARION             AL   EMERGENCY MNGR

&&

HA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Marion

When
February 25, 11:00 AM CST to 7:30 PM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 10-12 inches of snow across Marion County. The highest snow depth reported in Marion County was 12.7 inches in the town of Guin.

Heavy Snow, Lamar

When
February 25, 11:00 AM CST to 7:30 PM CST
Where
Lamar forecast zone
Reported by
Public
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 5-12 inches of snow across Lamar County. The highest snow depth reported was 12.5 inches, located seven miles northeast of the town of Sulligent.

Heavy Snow, Winston

When
February 25, 11:00 AM CST to 8:30 PM CST
Where
Winston forecast zone
Reported by
Public
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 9-12 inches of snow across Winston County. The highest snow depth reported in Winston County was 12.5 inches in the town of Delmar.

Heavy Snow, Fayette

When
February 25, 1:00 PM CST to 8:00 PM CST
Where
Fayette forecast zone
Reported by
Public
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 3-10 inches of snow across Fayette County. The highest snow depth reported in Fayette County was 10.0 inches, located five miles southeast of the town of Winfield.

Heavy Snow, Walker

When
February 25, 1:00 PM CST to 9:00 PM CST
Where
Walker forecast zone
Reported by
Public
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 2-11 inches of snow across Walker County. The highest snow depth reported in Walker County was 11.0 inches in the town of Nauvoo.

Heavy Snow, Blount

When
February 25, 1:00 PM CST to 10:00 PM CST
Where
Blount forecast zone
Reported by
Public
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 2-8 inches of snow across Blount County. The highest snow depth reported in Blount County was 8.5 inches in the town of Oneonta.

Heavy Snow, Etowah

When
February 25, 2:00 PM CST to 10:00 PM CST
Where
Etowah forecast zone
Reported by
Public
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 5-10 inches of snow across Etowah County. The highest snow depth reported in Etowah County was 10.0 inches in the town of Hokes Bluff.

Heavy Snow, Cherokee

When
February 25, 2:00 PM CST to 10:30 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 2-8 inches of snow across Cherokee County. The highest snow depth reported in Cherokee County was 8.0 inches in the town of Cedar Bluff.

Heavy Snow, Pickens

When
February 25, 3:00 PM CST to 9:30 PM CST
Where
Pickens forecast zone
Reported by
Public
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 1-3 inches of snow across Pickens County. The highest snow depth reported in Pickens County was 3.0 inches, located 1 mile southeast the town of Ashcraft Corner.

Heavy Snow, Tuscaloosa

When
February 25, 3:00 PM CST to 8:15 PM CST
Where
Tuscaloosa forecast zone
Reported by
Public
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 1-2 inches of snow across Tuscaloosa County. The highest snow depth reported in Tuscaloosa County was 2.0 inches, located four miles east of the town of New Lexington.

Heavy Snow, Jefferson

When
February 25, 3:00 PM CST to 9:30 PM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 1-4 inches of snow across Jefferson County. The highest snow depth reported in Jefferson County was 4.0 inches in the town of Warrior.

Heavy Snow, Calhoun

When
February 25, 3:30 PM CST to 10:30 PM CST
Where
Calhoun forecast zone
Reported by
Public
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 1-5 inches of snow across areas north of Interstate 20. The highest snow depth reported in Calhoun County was 5.0 inches in the town of Piedmont.

Heavy Snow, St. Clair

When
February 25, 4:00 PM CST to 10:00 PM CST
Where
St. Clair forecast zone
Reported by
Public
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 2-6 inches of snow across areas north of Interstate 20. The highest snow depth reported in St. Clair County was 6.0 inches in the town of Steele.

Heavy Snow, Cleburne

When
February 25, 4:00 PM CST to 10:45 PM CST
Where
Cleburne forecast zone
Reported by
Emergency Manager
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

A major snowstorm hit portions of north central Alabama Wednesday afternoon and evening, producing 1-2 inches of snow across areas north of Interstate 20. The highest snow depth reported in Cleburne County was 2.5 inches in the town of Borden Springs.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563249, 564294, 564296, 564303, 564304, 564316, 564326, 564329, 564310, 564313, 564315, 564330, 564317, 564333.